Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Jackson, KY

February 14, 2003Laurel County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Feb 14, 2003, 11:11 PM EST for Laurel County, Whitley County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2003, 11:11 PM EST (04:11 UTC)
Expired
Feb 15, 2003, 5:00 AM EST
In force
6 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Laurel County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 97 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 575 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
575 m²/s²
0-3 km storm-relative helicity
562 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 150411
FFWJKL
KYC125-235-151000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1111 PM EST FRI FEB 14 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUREL COUNTY
  WHITLEY COUNTY

* UNTIL 500 AM EST

* AT 1048 PM EST...A NATIONAL WEATHER SERVICE SPOTTER REPORTED 
WATER FLOWING OVER HIGHWAY 1223 IN SOUTHERN LAUREL COUNTY.

MODERATE TO HEAVY RAIN WILL CONTINUE TO TRAIN OVER THE SAME AREA IN 
THE NEXT FEW HOURS...CAUSING AREA CREEKS AND STREAMS TO RISE OUT OF 
THERE BANKS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON.

LAT...LON 3698 8436 3678 8419 3709 8385 3725 8404
          3719 8420

$$
GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 5:00 PM EST, 6 hours 11 minutes earlier.

Area forecast discussion, Feb 14, 5:00 PM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EST FRI FEB 14 2003

BUSY SHIFT...AFD SHORT AND LATE.

BIGGEST FORECAST CONCERNS ARE POTENTIAL FLASH FLOODING...RIVER
FLOODING...AND ICE STORM WITHIN THE NEXT FEW PERIODS.

A VERY STRONG LOW LEVEL JET IS CURRENTLY ADVECTING COPIOUS AMOUNTS
OF MOISTURE AND WARMER TEMPS AT ROUGHLY THE 850 MB LEVEL AHEAD OF AN
APPROACHING SHORTWAVE TROUGH.  THIS SHORTWAVE IS BEING EJECTED FROM
AN UPPER LEVEL TROUGH LOCATED OVER THE ROCKY MOUNTAINS...WHICH IS
MOVING EAST INTO THE HIGH PLAINS TODAY. HIGH PW VALUES WILL BE
RAMPANT IN THE FIRST SEVERAL PERIODS.  FAVORABLE RIGHT ENTRANCE
REGION JET DYNAMICS WILL BE IN PLACE ESPECIALLY SATURDAY NIGHT TO
HELP TRIGGER MORE HEAVY RAIN.   THIS RAIN IS LIKELY TO OCCUR OVER
AREAS THAT RECEIVE AT LEAST MODERATE RAIN IN THE SOUTHERN CWA TODAY
AND TONIGHT.  BIG PROBLEM FOR SATURDAY NIGHT AS A SURFACE COLD AIR
INTRUSION WORKS IN FROM THE NORTHEAST AND SIGNIFICANT WARMING AT 850
MB.

.JKL...FLOOD WATCH FOR ENTIRE CWA...WINTER STORM WARNING FOR ICE
ACCUMULATIONS FOR AREAS ALONG AND NORTH OF A LINE FROM MOUNT
VERNON...TO JACKSON...TO PIKEVILLE.

HEINLEIN

=====================================================================
PREVIOUS FORECAST DISCUSSIONS FOLLOW:

415 AM EST FRI FEB 14 2003

08Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE OVER THE SOUTHERN PLAINS AS
HIGH PRESSURE RETREATS EAST THROUGH THE APPALACHIANS. A WARM FRONT
FROM THE LOW IS LIFTING NORTHEAST THROUGH THE LOWER AND MID
MISSISSIPPI VALLEY WITH A LARGE SWATH OF RAINS. ON SATELLITE...A
LARGE MASS OF THICKENING HIGH CLOUDS ARE SPREADING OVER KENTUCKY
AHEAD OF THIS SYSTEM. ON THE REGIONAL RADAR MOSAIC THE NEAREST RAIN
FROM THIS IS JUST TO OUR SOUTHWEST. THE LONGER IT TAKES TO GET HERE
THE BETTER CHANCE WE HAVE OF DAYLIGHT PULLING TEMPS UP ABOVE
FREEZING IN THE SHELTERED VALLEYS. AS IT LOOKS NOW...THE LOCATIONS
MOST UNDER THE GUN FOR THIS WINTRY START TO THE RAIN WILL BE OUR
SOUTHWEST COUNTIES...AS THE PRECIPITATION REACHES THEM FIRST. THIS
IS THE LEADING EDGE OF WHAT MAY WELL BE THE MAJOR WEATHER SYSTEM OF
THIS WINTER.

THE MODELS ARE IN GOOD AGREEMENT ALOFT CONTINUING THERE SOLUTION OF
A RIDGE OFF THE SOUTHEAST COAST AND BROAD BUT SHARPENING TROUGH
MOVING THROUGH THE PLAINS AND INTO THE TENNESSEE VALLEY BY SUNDAY
NIGHT. ZONAL FLOW THEN FOLLOWS THROUGH MID WEEK.

DIFFERENCES REALLY ARE FOUND AT THE LOWER LEVELS WHERE THE 00Z
MESOETA HAS COME IN WITH A METEOROLOGICAL ARMAGEDDON FOR EAST
KENTUCKY OF HEAVY...FLOODING...RAINS FOLLOWED BY A SIGNIFICANT ICING
EVENT FOR OUR NORTHERN COUNTIES. THE AVN IS MORE MILD MANNERED...
STILL PREDICTING THE HEAVY RAIN BUT WITH WARMER LOW LEVEL
TEMPERATURES LIMITING THE FREEZING RAIN POTENTIAL TO A SMALLER
AMOUNT OF TIME SUNDAY. IN ADDITION...ITS EVOLUTION OF THE SOUTHERN
AND NORTHERN WAVES AND THEIR RESPECTIVE SFC FEATURES KEEPS THE
HEAVIEST RAINS AFTER SATURDAY TO THE SOUTH IN THE WARMER AIR. A
QUICK GLANCE AT THE 06Z MESOETA INDICATES THAT IT IS COMING WARMER
THAN THE 00Z RUN AND MATCHES UP BETTER WITH THE AVN. ACCORDINGLY...
WILL LEAN TOWARD THIS SOLUTION.

SENSIBLE WEATHER WILL FEATURE RAIN OVERSPREADING THE AREA THIS
MORNING BECOMING HEAVY AT TIMES THIS EVENING AND OVERNIGHT. PLENTY
OF UPPER LEVEL DIVERGENCE AND A 65+ KT JET AT 850 MB WILL COMBINE TO
SURGE HIGH PW AIR INTO THE REGION. THIS MOISTURE LADEN AIR WILL BE
LIFTED OVER THE WARM FRONT AS IT GOES STATIONARY THROUGH EAST
KENTUCKY. A PROLONGED PERIOD OF MODERATE TO HEAVY RAINS WILL ENSUE
WITH FLOODING A DISTINCT CONCERN. EVEN SOME SNOW MELT WILL
CONTRIBUTE TO THE PROBLEMS AS BLACK MOUNTAIN REPORTED OVER AN INCH
OF LIQUID EQUIVALENT IN ITS SNOWPACK THURSDAY MORNING. WILL CONTINUE
THE FLASH FLOOD WATCH FOR THIS AFTERNOON INTO SATURDAY AND UPDATE IT
THIS MORNING. FOR SATURDAY NIGHT THE MODELS DISAGREE ON THE AMOUNT
OF QPF THAT FALLS WITH THE AVN LIGHTER. THEY ALSO DISAGREE WITH THE
AMOUNT OF COLD AIR MOVING SOUTH INTO THE STATE. FOR NOW WILL LEAN
TOWARD THE AVN/S LOW LEVEL TEMPS BUT GO HEAVIER WITH THE QPF AS THE
MESOETA/S SFC PATTERN IS MORE REASONABLE. ANY FLOODING PROBLEMS WILL
BE ONLY MADE WORSE BY THE ADDITIONAL RAINS SATURDAY NIGHT AND
SUNDAY. HOWEVER...OVER OUR NORTHERN COUNTIES MUCH OF THIS RAIN COULD
FALL INTO A COLD AIR MASS AND BECOME FREEZING RAIN. WILL HIGHLIGHT
THIS CONCERN IN THE WO THIS MORNING. THIS SYSTEM FINALLY MOVES OFF
TO THE EAST SUNDAY NIGHT AND MONDAY WITH MORE MODERATE TEMPERATURES
TO FOLLOW BY THE MIDDLE OF THE NEW WORK WEEK.

AS FOR IFPS/GFE REPOPULATED WITH THE 00Z MESOETA TEMPS/DEWS AND
WINDS THROUGH 60 HOURS. HAD TO MASSAGE THESE...BLENDING WITH THE
WARMER AVN TEMPS. TURNS OUT THIS WAS A GOOD IDEA AS THE 06Z MESOETA
IS COMING IN WARMER. FINE TUNED TEMP AND WX DETAILS FOR SATURDAY
NIGHT AND SUNDAY...WILL LIKELY BE TINKERING WITH THESE RIGHT UP TO
ISSUANCE TIME.

MOS NUMBERS ARE SIMILAR FROM ALL THREE SOURCES THROUGH 48 HOURS.
STILL LIKE THE IDEA OF AN EARLY LOW TONIGHT AND RISING TEMPS SOUTH
OF THE MOUNTAIN PARKWAY AFTER MIDNIGHT. AFTER 48 HOURS JUST KNOCKED
DOWN THE MAV NUMBERS A TAD BLENDING WITH THE SLIGHTLY COLDER SFC
TEMPS PREDICTED BY THE MESOETA.

WORK ZONES AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL BEFORE TOO LONG.
UPDATES TO THE FFAJKL AND A NEW SDFHWOJKL HIGHLIGHTING THE FLOODING
RAINS AND THEN THE ICE POTENTIAL FOR SATURDAY NIGHT AND SUNDAY WILL
BE ISSUED BY 6 AM. THANKS FOR THE COORDINATION CALLS ILN AND LMK...
ALSO THE CHATTERS AT 12 PLANET.

PRELIMINARY CCFS:
LOZ 047/040 045/034 037 +++
JKL 045/038 041/032 035 +++

.JKL...FLOOD WATCH FROM NOON FRIDAY THROUGH SAT AFTERNOON FOR ALL
ZONES.

GREIF
Hazardous weather outlook, Feb 14, 7:36 PM EST, 3 hours 35 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
736 PM EST FRI FEB 14 2003

...FLOOD WATCH FOR THIS EVENING THROUGH SUNDAY...
...WINTER STORM WATCH FOR ICE ACCUMULATION SATURDAY NIGHT THROUGH
SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

HEAVY RAIN WILL BE POSSIBLE WITH ONE TO TWO INCHES FALLING ACROSS
EASTERN KENTUCKY OVERNIGHT. THIS WILL LEAD TO RISES ON AREA CREEKS
AND STREAMS AND POSSIBLE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RAIN WILL CONTINUE INTO SATURDAY NIGHT. RAIN WILL GRADUALLY CHANGE
OVER TO FREEZING RAIN SATURDAY EVENING FOR THE NORTHERN HALF OF
EASTERN KENTUCKY...CONTINUING THROUGH SUNDAY MORNING. ACCUMULATIONS
OF UP TO THREE QUARTERS OF AN INCH OF ICE ARE POSSIBLE. ADDITIONAL
RAINFALL ACCUMULATIONS FOR THE SOUTHERN HALF OF EASTERN KENTUCKY
WILL RANGE FROM 1 AND 1/2 TO 2 AND 1/2 INCHES FROM SATURDAY NIGHT
THROUGH SUNDAY.

FREEZING RAIN...SLEET AND EVEN SOME SNOW IS POSSIBLE SUNDAY NIGHT
THROUGH MONDAY WITH LITTLE ADDITIONAL ACCUMULATION EXPECTED. A MIX
OF RAIN AND SNOW RETURNS TO THE FORECAST ON FRIDAY. FLOODING IS
STILL POSSIBLE FOR CREEKS...STREAMS AND EVEN MAJOR WATERWAYS IN
EASTERN KENTUCKY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF SIGNIFICANT ICE
ACCUMULATIONS...RAINFALL...SNOWFALL OR FLOODING THROUGHOUT THE
WEEKEND.

DUSTY

In the hours before

Local storm report, Feb 14, 11:07 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1107 PM EST FRI FEB 14 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 PM    DORTHAE                   KY   FLASH FLOOD
02/14/03   LAUREL                         WATER OVER HWY 312 AT
                                          INTERSECTION OF I75. WATER
                                          ALSO OVER ROADS AT LILY,
                                          AND FARISTON.

DBS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 6:55 AM ESTFlash Flood WarningJKLMorgan4 hr
Feb 15, 8:12 AM ESTFlash Flood WarningJKLJohnson, Magoffin, Martin, Menifee, Powell, Wolfe6 hr
Feb 15, 9:50 AM ESTFlash Flood WarningJKLFloyd, Pike4 hr
Feb 15, 10:16 AM ESTFlash Flood WarningJKLBreathitt, Knott, Lee, Owsley, Perry3 hr
Feb 15, 11:17 AM ESTFlash Flood WarningJKLBell, Clay, Estill, Harlan, Jackson, Knox and 5 more3 hr
Feb 15, 3:41 PM ESTFlash Flood WarningJKLMontgomery4 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.